MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA SINGLE USE GUIDWIRE; ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

TERUMO CORPORATION, ASHITAKA SINGLE USE GUIDWIRE; ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number OL-XS25453M
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Expiration date - unknown due to unknown lot number.Implanted date: device was not implanted.Explanted date: device was not explanted.Device manufacturer date - unknown due to unknown lot number.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.The production lot number was not provided by the user facility, regarding january 2021 lot (11k), review of the manufacturing record and product-release judgement record found no problem in them.(b)(4).
 
Event or Problem Description
The user facility reported that the single use guidewire was used during the ercp procedure.The tip of a disposable guidewire (g-240-2545s) broke off.The broken tip was headed for the common bile duct, the physician retrieved it from the patient's body.The patient was not harmed.The procedure outcome was not reported.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to update the device return date in section d9 and to update section h3, and to provide the completed investigation results.Confirmation was received that the actual sample was discarded by the involved facility.The actual device was not returned; therefore, an evaluation of the actual device was unable to be conducted.It is likely that the distal end of the actual sample might have been trapped due to some factors, and then the actual sample was exposed to an excessive external load, such as a tensile, torque or bending load, which resulted in the fracture.However, with no device return the exact cause of the reported event cannot be definitively determined based on the available information.Ifu states: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the guide wire and/or endotherapy accessory and determine the cause by fluoroscopy or endoscope.Continuing to manipulate the guidewire could cause patient injury, such as punctures, hemorrhages or mucous membrane damage.It may also damage the endoscope, instrument and/or endotherapy accessory.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The lot number was initially reported to be unknown; however, is being provided.Therefore, sections d4 and h4 have been updated to reflect the lot number 11k (210113).The actual device was received for evaluation.Visual inspection of the actual sample revealed that the shaft had been cut at approximately 110 mm from the distal end.(note: the left side of each image in this report is the distal side of the device unless otherwise indicated).The length of the distal portion and the proximal portion measured approximately 110 mm and 4370 mm respectively, which was 4480 mm in total.The length of the normal product measures 4500 mm.Magnifying inspection of the actual sample found peeling of ptfe coat and traces of scorch-like marks on the surface in the vicinity of the cut ends.Therefore, it was considered that some kind of thermal load was applied to that area.In addition, it was recognized that the cut end of the distal portion was slanted, which did not match the shape of the cut end of the proximal portion.Based on the above, it was considered that the actual sample may have been missing about 20mm.Electron microscopic inspection found radial pattern on the cut surface of the core wire of both portions.Ptfe coat of the actual sample was removed partially to evaluate the adhesion state of the ptfe coat to the core wire under magnifier.The state of adhesion of the ptfe coat was confirmed to be equivalent to that of the normal product and no peeling or gap was observed.The outer diameter at the distal side of the ptfe coated area was 0.59 mm and the proximal side of the same area was 0.57 mm, which met the factory's control standard.No anomaly was noted.A review of the device history record and the product-release judgement record of the involved product code/lot# combination was conducted with no findings.Mechanism of breakage of guidewires: it is known that the guide wire may get broken off when it has been subjected to one of the following loads.In addition, as for the core wire, the state of the broken ends presents some regularity depending on the mechanism of the breakage.Repetitive bending load at a 90-degree angle: dimple pattern is observed on the broken surface of the core wire.This state is not similar to that observed on the actual sample.Continuous one-way torque load to a test sample kept in a bent shape: radial pattern is observed on the broken surface of the core wire.This state is similar to that observed on the actual sample.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It was likely that the cutting of the shaft was caused by the continuous application of torque in the same direction while the actual sample was kept bent.It was likely that the actual sample might have been cut at two points by the same mechanism.In addition, since the ptfe coating peeled off and scorch-like marks were observed near the cut area, it was thought that the core wire may have been subjected to some kind of heat load, which led to a decrease in strength.However, since the detailed usage condition was unknown, the causal relationship with this case was not clarified.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
SINGLE USE GUIDWIRE
Common Device Name
ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key12106230
Report Number9681834-2021-00122
Device Sequence Number4601205
Product Code OCY
UDI-Device Identifier04953170282782
UDI-Public04953170282782
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K091417
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Catalogue NumberOL-XS25453M
Device Lot Number210113
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2021
Initial Date Received by Manufacturer 06/21/2021
Supplement Date Received by Manufacturer08/30/2021
09/24/2021
Initial Report FDA Received Date07/02/2021
Supplement Report FDA Received Date09/13/2021
10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;